That ain’t all, about Tylenol (acetaminophen)

| December 28, 2016
gerald deas

Dr. Gerald Deas

By Gerald W. Deas. M.D.

Often, when anybody experienced a headache, muscular aches, backache, arthritis, the common cold, toothaches, menstrual cramps or fever, they may reach for a common over the counter drug known as Tylenol to relieve the symptoms. Tylenol is chemically known as acetaminophen. Often, you will be able to find this drug on drugstore shelves. There are at least 30 preparations containing Tylenol and at least 100 drugs that contain acetaminophen which is the trade name for Tylenol.

Acetaminophen is a drug that has many side effects and can cause adverse effects in the body that one should consider in taking this drug. In fact, there is not one drug that does not have side effects. It is therefore important for patients taking medications to read the label that is an insert in the package with warnings.

Recently, Tylenol (acetaminophen), has been shown to have many side effects and can interact with other drugs that you may be taking for different medical conditions. In medical school, there are many courses that are taken that concern drug uses for many medical conditions. These drugs are numerous and often the physician will have to utilize a large volume, namely, a Physicians Desk Reference (PDR). The time allotted in medical school for the study of the pharmacology of the many drugs is not sufficient and therefore the physician may often want to consult with a pharmacist about the interaction of the prescribed drug and other medications that the patient may be taking. The course work of the pharmacist takes approximately five years for them to attain much knowledge concerning drugs and their chemistry. I have often had to call a pharmacist to make sure that the drug I was prescribing would not interact with a patients other prescriptions. At the end of a pharmacist studies, he has also obtained a PhD in pharmacology.

The side effects of Tylenol are many and the following information should be taken seriously by those who are buying this drug off the shelf.

Don’t take Tylenol if you are taking any alcoholic beverage. It has been reported that this combination can cause liver damage.

Do not take Tylenol for muscle pains for more than seven days or for a fever for more than three days unless directed by a doctor.

Do not take this drug if you have breathing problems such as emphysema, chronic bronchitis, glaucoma or enlargement of the prostate gland.

Tags: , , ,

Category: Health

About the Author ()

Gerald W. Deas, MD, MPH, MA is a physician, poet, patient advocate, playwright, media personality, political activist and public health crusader. Read his full bio at http://www.downstate.edu/giving/funds/deas.html/.

Comments are closed.